Kentucky Injury Lawyers

Levaquin Use Linked To Nerve Damage

Published on Oct 22, 2014 at 11:58 am in Dangerous Drugs.

A new study has shown that users of the antibiotic Levaquin and other drugs in its class can cause permanent nerve damage. Levaquin is manufactured by the Johnson and Johnson subsidiary Ortho-McNeil Pharmaceutical, Inc.

Levaquin is the brand name for the antibiotic levofloxacin. It is commonly used to treat infections in the prostate, urinary tract, and diabetic foot infections. It is part of a class of powerful antibiotics called fluoroquinolones. Other fluoroquinolone drugs include Cipro, Avelox, Noroxin, Floxin, and Factive.

While all antibiotics can present a risk of side effects, the fluoroquinolones are unique in their potential to penetrate the blood-brain barrier. This allows the drug to enter the brain and possibly damage the central nervous system.

FDA Upgrades Warnings

The U.S. Food and Drug Administration (FDA) first approved the drug in 1996. In 2003, generic brands of Cipro became available and then Levaquin became the most popular prescribed fluoroquinolone drug in the US.

In 2008, the FDA issued its first warning about the drug. It required makers of fluoroquinolones to put a warning on the label of a risk of tendon damage and rupture. A warning was added to Levaquin, but it stated that the risk was rare, and suggested it could be alleviated by stopping use of the drug. By 2011, J&J stopped marketing Levaquin because of its generic competition.

Then, in 2013, the FDA upgraded its warning. A number of adverse events had been reported that linked use of fluoroquinolones and nerve damage called peripheral neuropathy. A number of patients had suffered long-lasting nerve damage and disability. The FDA told the manufacturers they could no longer call the risks “rare” and had to state that the damage might be irreversible and can occur soon after the drugs are first taken. These dangers are believed to be present only with versions of the drug taken by mouth or by injection.

Peripheral Neuropathy

In its safety announcement, the FDA described peripheral neuropathy this way:

“Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent.”

A 2014 study in Neurology, the journal of the American Academy of Neurology, provided more evidence of the link to nerve damage. The study found that current users of fluoroquinolones, especially new users, are at a higher risk of developing peripheral neuropathy. The authors advised doctors to weigh the benefits against the risk of adverse events before prescribing these drugs.